Chemotherapy-Induced Diarrhea

Chemotherapy-Induced Diarrhea

By Gina B. Franklin, RN MSN, Senior Director, Clinical Programs

 

What is Chemotherapy-Induced Diarrhea (CID)?

Diarrhea is an increase in the frequency, urgency and/or volume of feces and can be a side effect in dogs being treated for cancer with certain chemotherapies. Diarrhea can have a severe impact on the already compromised health status of a dog with cancer. This side effect may range from mild, such as a day of inappetence and soft stool, to severe with bloody diarrhea that leads to dehydration. Although the pathophysiology of chemotherapy-induced diarrhea (CID) is incompletely understood, it is thought that the chemotherapy causes gastrointestinal inflammation and destruction.

Left untreated, CID can cause depletion of fluids and electrolytes, malnutrition, dehydration and hospitalization, all of which can affect the dog’s cardiovascular system and lead to death. In addition, diarrhea can interfere with and detract from cancer treatment by causing dosing delays or reductions which may have an impact on survival.

How do you treat CID in dogs?

If the signs are mild, patients can be managed at home. Nothing by mouth for a day, followed by a bland diet, is usually sufficient. For more severe cases, other supportive treatment may be required to reduce or stop the dehydration effects associated with diarrhea. Such treatment includes the administration of IV fluids, electrolytes, probiotics, acidity regulators like omeprazole or Zantac, and/or antibiotics.

No FDA-approved therapy exists to help decrease CID in dogs, and therefore it is up to the clinician to identify the appropriate therapy.

How does CID in a dog affect owners?

Most owners regard their dogs as family. Hearing the words “Your dog has cancer” can have the same profound effect as hearing that a “human” family member is ill. The situation can wreak havoc on family members and perhaps other animals within the household by placing an emotional (and financial) burden on the whole family. There are many decisions to make about treatment (or no treatment) and the survival, or not, of their beloved pet.

The care and treatment of the dog with cancer can be extensive, with adherence required for multiple medications, and frequent visits to the oncologist, which can disrupt the family’s normal routine. Increased attention may be given to the dog with cancer, causing family members (including other pets) to experience feelings of abandonment, sadness and perhaps guilt. Additionally, if there is only one caretaker of the ill dog, he/she can also feel resentment towards their “human” family members.

With the burden of the cancer and its treatment placed on the owner, if the dog develops CID, this only increases the owner’s load of conditions to treat, and adds concern about the dog’s comfort and ailing health. More questions arise, such as “Should I discontinue chemotherapy treatment?”, “If I discontinue chemotherapy treatment because of the diarrhea, will my dog die?”

Owners should ask their oncologist about side effects of chemotherapy and develop a treatment plan at the initial meeting. The types of supportive treatment will depend on the severity of the diarrhea along with the behavioral and physical appearance of the dog. Owners should watch their dogs carefully so that at the first sign of diarrhea, supportive treatment is started to prevent worsening of the diarrhea, because severe or long-lasting diarrhea can lead to other debilitating health complications that perhaps their dog cannot overcome.

Department of Internal Medicine IV, Oncology/Hematology/Hemostaseology, Martin-Luther-University Halle/Wittenberg, Ernst-Grube-Str. 40, 06120 Halle/Saale, Germany